71603members
375694posts
cancel
Showing results for 
Search instead for 
Did you mean: 

heart failure after chemo

14 REPLIES 14
cmw
Member

Re: heart failure after chemo

Liz

I didn't have any noticable symptons before I was diagnosed with heart failure. It was picked up in a routine echogram that I had every 3 month whilst on herceptin. For a while after, I was breathless and had the odd chest pain, but I think that was worry related rather anything actually physical.
If there is anything wrong I am sure it will be picked up and then something can be done about it.
All the best
Caroline

elizabethtrace
Member

Re: heart failure after chemo

hi ladies,

may i ask you what were the symptons you had? i keep getting palpatations,heart beating in my left ear,and feeling light headed and dizzy, i have got an appt to have a 24hr heart monitor fitted next week, i had an ecg done before i had my last chemo,6 tax, i am beg to get a bit worried now i must admit.

best wishes liz xx

cmw
Member

Re: heart failure after chemo

I have been on heart tablets since November since my herceptin was stopped due to low ejection fraction.
The last few days I have been having some bad dizzy spells which have been frightening for me and also people around me. I was rushed to the doctors on Thursday having almost collapsed in work. I had a repeat echogram yesterday. The radiographer rushed the results through to my gp the same day and she rang me to tell me my heart is virtually back to normal. I am now being weaned off of the tablets as they seem to be lowering my blood pressure too quickly, making me very dizzy and lightheaded.

I had no idea how long it would take to get my full heart function so I am pleased that it has only taken 6 months.

Caroline

looking_lovely
Member

Re: heart failure after chemo

peoplebeatingcancer,
thanks for sharing your experience and information.I have learnt that quite a few people have substantial improvement as long as they can find medication which suits them.
I also always exercise within the limits of my heart function and am eating heathily now,lots of vegetables and fruits ,and have dramatically reduced meat although I don't think I can be a vegetarian because there are quite a few foods I can't take

looking_lovely
Member

Re: heart failure after chemo

thanks my bp is around 110 over 70 now so hopefully that is high enough I'll email my cardio and ask his opinion(don't want to wait a few months for the next appointment)

cmw
Member

Re: heart failure after chemo

I was initially put on Ramapril but my BP dropped too low so I was changed to Candesartan. My BP now is around 71/130. I was told this is fine so the dosage was doubled and the betablockers were added. So far my BP has stayed stable but I do need it checked regularly.

looking_lovely
Member

Re: heart failure after chemo

cmw,could you tell me what your bp was ?I am hoping mine may get high enough to use beta blockers

Hi piglet ,I didn't use the forums for a while,but remember your name too well despite everything we are still going .....

looking_lovely
Member

Re: heart failure after chemo

well I am thinking of asking my cardio if I can be considered to try beta blockers.my bp has been very low which is why I couldn't have them ,but now has improved/.and I am not getting better on the treatment I am already on,so why not try?I know they used to never prescribe beta blockers for congestive heart failure,but apparently they can be helpful sometimes as they also help to get rid of some excess fluid and slow the pulse rate which might help the heart to work more efficiently.........

cmw
Member

Re: heart failure after chemo

Looking Lovely

I went for an echogram yesterday and my EF was at 50% (unofficial as figures need checking) This has increased from 40% when I was told I had a problem and 49% (with a contrast Echogram).I am on candesrten and a betablocker. Hopefully they will help.

looking_lovely
Member

Re: heart failure after chemo

hi Piglet ,
thanks for answering,last year my ef increased from 20 to 30 .now recently went down again
i am on frusemide,spironolactone,potassium supplement,diovan ,digoxin and isosorbide dinitrate
thinking back maybe the decline was because I listened to one junior doctor who told me I didn't need to use my oxygen machine
(used to use it to sleep every night)so a few months later I have got worse again.so going to start again,it really did help last time

some other drugs ace inhibitors the doctors said I can't have because my blood pressure is too low
I just feel i'm not getting as much improvement as I used to be getting

peoplebeatingc
Member

Re: heart failure after chemo

Looking lovely, cmw, piglet and others-

Heart damage, sometimes fatal, from anthracyclines (doxarubacin, others) is a documented side effect. I was just diagnosed- I am a multiple myeloma survivor. I experience continuous a-fib. I underwent 6 courses of VAD in 1995.

My ejection fraction is 45 and my cardiologist told me that the norm is 54. He put me on beta blockers and I found studies advocating CoQ10 and PQQ supplementation.

I too was told that the most medication could do was stop the heart damage (left ventricle has weakened) but the study linked above talks about the possibility of healing the damage so I have high hopes. I exercise slowly and eat as heart healthy as I can.

peoplebeatingcancer

Piglet
Member

Re: heart failure after chemo

Hi Looking Lovely,
I remember your name from a previous thread - I'm sorry to hear you are still struggling. I developed heart failure a few months after mastectomy, 6 x EC chemo and 20 rads (finishing Feb/March 2009). Since then I have been on furosemide, ramipril, bisoprolol, simvastatin, aspirin, vitamin B and thiamine, as well as Femara. The cardiologist said that I had had a heart attack, which had caused heart damage, probably whilst on chemo, but I hadn't realised. I think I will probably be taking all the tablets for the rest of my life, but it is obviously working as I feel so much better, but, of course, not my old "normal". In December I had another echocardiogram and I received the results in January that my function had increased (over a year) from 35% to 41%. What tablets are you currently on?

looking_lovely
Member

Re: heart failure after chemo

Hi cmw,
your doctor said it would repair itself?
maybe my condition is different,I have dilated cardiomyopathy and the whole heart is not moving as much as it should .basically the doctors say the damage to the heart cannot be repaired,we can only control the symptoms.I think mine was caused by adriamycin.what range is your EF if you don't mind me asking? mine is 25% now

cmw
Member

Re: heart failure after chemo

I have develpoped heart failure, either as a result of chemo, ot more likely, Herceptin. It is not too serious and is being controlled by a couple of different drugs and should repair itself eventually.

looking_lovely
Member

heart failure after chemo

Hi everyone,i'm just hoping there might be someone else out there who has also developed heart failure after chemo

I have been looking for people with experience of this but can't find any. I know we are few and far between,at my cardiac clinic I am the only one,and even the doctors sometimes forget my diagnosis,assuming I have coronary artery disease like 90 percent of their patients.

I have also found that my condition is quite unlike other heart patients I have met,so hopefully I can find someone who is also going through this ,and exchange information.I've tried looking on heart disease forums but can't find any there.....